Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 259, NWS Topeka, KS

July 12, 2024Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2024, 2:14 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2024, 2:14 AM CDT (07:14 UTC)
Expired
Jul 12, 2024, 3:00 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:20 AM CDT, 1 hour 54 minutes earlier. Its key messages:

  • A few strong storms possible this evening south of the Turnpike.
  • Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon.
  • Next widespread precip chances come Tuesday night with cold front.
Area forecast discussion, Jul 12, 12:20 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1220 AM CDT Fri Jul 12 2024

.KEY MESSAGES...

- A few strong storms possible this evening south of the Turnpike.

- Heat increasing this weekend, heat indices of 105-108 possible
Sat/Sun/Mon.

- Next widespread precip chances come Tuesday night with cold front.

&&

.DISCUSSION...
Issued at 154 PM CDT Thu Jul 11 2024

This afternoon, a low amplitude shortwave trough was located over
western Iowa, and was rotating around the base of a larger upper-
level trough over the Great Lakes. At the surface, there was
cyclonic flow around a low pressure centered over south central
Kansas, with a convergent boundary extending to the east towards
Springfield, MO. As the upper level forcing acts on the surface
boundary, thunderstorms will have a chance to develop in
southeastern Kansas. There is a marginal risk for severe
thunderstorms, as the stronger storms will have a threat for
damaging winds and large hail. Surface based CAPE of around 2000
J/Kg with effective shear around 30 knots suggests that storms are
not likely to be well organized. However, dry air aloft will lead to
DCAPE values around 1500 J/Kg, leading to a damaging wind threat.
With a strengthening low level jet and strong elevated instability,
large hail will also be possible in the stronger cores.

After that impulse moves through, Kansas will begin clearing out
overnight and into tomorrow. Unfortunately, there is no cold front
attached to the system, and the heat will only ramp up through the
weekend. Tomorrow, high temps will range from 94-100, with the
higher temps in central Kansas. With dewpoints around 70, most areas
can expect heat indices around 100.

500 hPa heights will increase through the weekend as the western
ridge strengthens. As a result, thunderstorm chances will drop this
weekend, and the temperature will rise. Southerly flow will be
advecting moisture into the area, and close to the KS/MO border,
dewpoints near 70 and temperatures near 100 will be commonplace.
Further west, stronger mixing will keep dewpoints closer to 60, but
temperatures will be closer to 105. The result is that most of the
area will see heat indices between 105 and 108 from Saturday through
Monday. Max temperatures for Sunday and Monday were slightly
adjusted, due to the GFS showing its hot bias, nearly 6 degrees F
above the other global models in some spots.

It appears that the next big trough/frontal boundary will push
through the area some time between Tuesday and Wednesday, with the
GEFS mean showing Tuesday in the overnight period. This will come
with another shot of precipitation along the front in the form of
thunderstorms. Widespread precip and cloud cover should keep
temperatures down for Wednesday, with the current forecast showing
more seasonal temperatures in the upper 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Fri Jul 12 2024

VFR conditions will continue over the period at all sites.
Isolated convection could cause temporary drops in CIGs and
visibilities over the next 6 hours for KTOP and KFOE, but
confidence was not high enough for any mention in TAFs. Winds
shift towards the south later in the TAF period with mid and
high clouds filtering in from the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Montgomery
AVIATION...Griesemer
Hazardous weather outlook, Jul 11, 9:44 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
944 PM CDT Thu Jul 11 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-130245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
944 PM CDT Thu Jul 11 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat wave is forecast to impact the region this weekend and
into the first part of next week. Highs are forecast to be around
100 degrees beginning Saturday and continuing until Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 12, 12:38 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 AM CDT Fri Jul 12 2024

KSZ059-120615-
Anderson-
1238 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ANDERSON COUNTY
THROUGH 115 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Colony, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 9552 3817 9525 3804 9525 3804 9552
TIME...MOT...LOC 0537Z 260DEG 7KT 3805 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Jul 12, 1:13 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Fri Jul 12 2024

KSZ059-120700-
Anderson-
113 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ANDERSON COUNTY
THROUGH 200 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Garnett and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 9548 3839 9546 3839 9521 3820 9520
TIME...MOT...LOC 0612Z 272DEG 10KT 3834 9539

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Jul 12, 1:46 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
146 AM CDT Fri Jul 12 2024

KSZ056-059-120715-
Franklin-Anderson-
146 AM CDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 215 AM CDT...

At 146 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles southwest of
Princeton to 7 miles east of Westphalia. Movement was northeast at 10
mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 9522 3819 9522 3821 9541 3848 9543
TIME...MOT...LOC 0646Z 231DEG 11KT 3846 9534 3820 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Jul 12, 2:01 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Fri Jul 12 2024

KSZ056-059-120730-
Franklin-Anderson-
201 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 230 AM CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Harris, moving northeast at 5 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Princeton, and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3823 9522 3824 9547 3848 9545 3850 9516
TIME...MOT...LOC 0701Z 240DEG 6KT 3834 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Jul 12, 2:06 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Fri Jul 12 2024

KSZ056-059-120730-
Franklin-Anderson-
206 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 230 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Greeley and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9507 3826 9508 3829 9519 3844 9520
      3846 9507
TIME...MOT...LOC 0706Z 264DEG 6KT 3836 9512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:13 PM CDTSpecial Weather StatementTOPLyon32 min
Jul 11, 7:48 PM CDTSpecial Weather StatementTOPLyon27 min
Jul 11, 7:53 PM CDTSevere Thunderstorm WarningTOPLyon37 min
Jul 12, 12:38 AM CDTSpecial Weather StatementTOPAnderson37 min
Jul 12, 12:58 AM CDTSevere Thunderstorm WarningTOPAnderson32 min
Jul 12, 1:13 AM CDTSpecial Weather StatementTOPAnderson47 min
Jul 12, 1:25 AM CDTSevere Thunderstorm WarningTOPAnderson50 min
Jul 12, 1:46 AM CDTSpecial Weather StatementTOPAnderson29 min
Jul 12, 1:48 AM CDTAreal Flood AdvisoryTOPAnderson3 hr
Jul 12, 2:01 AM CDTSpecial Weather StatementTOPAnderson29 min
Jul 12, 2:06 AM CDTSpecial Weather StatementTOPAnderson24 min
Jul 12, 2:12 AM CDTSevere Thunderstorm WarningTOPAnderson33 min
Jul 12, 2:23 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Jul 12, 2:42 AM CDTSevere Thunderstorm WarningTOPAnderson33 min
Jul 12, 3:04 AM CDTSpecial Weather StatementTOPAnderson, Franklin41 min
Jul 12, 3:39 AM CDTSpecial Weather StatementTOPAnderson, Franklin51 min
Jul 12, 3:42 AM CDTFlash Flood WarningTOPAnderson, Franklin4 hr
Jul 12, 4:31 AM CDTSpecial Weather StatementTOPFranklin44 min
Jul 12, 4:34 AM CDTAreal Flood AdvisoryTOPFranklin6 hr
Jul 12, 7:36 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Jul 12, 2:33 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.